Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 134, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 19, 2002, 4:07 PM EDT for Scotland County, North Carolina. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 19, 2002, 4:07 PM EDT (20:07 UTC)
- Expired
- Aug 19, 2002, 4:30 PM EDT
- In force
- 23 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Scotland County, NC
The radar
The Raleigh/Durham radar (KRAX), 128 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 4:20 PM EDT | Thunderstorm Wind 50 E | Laurel Hill, NC | Trees and power lines were blown down on the south side of Laurel Hill. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 854 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1224 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
424 WUUS52 KRAH 192007 SVRRAH NCC165-192030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 407 PM EDT MON AUG 19 2002 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SCOTLAND COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 430 PM EDT * AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES WEST OF LAUREL HILL...OR ABOUT 9 MILES NORTHWEST OF LAURINBURG...MOVING EAST AT 15 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... LAURINBURG LAUREL HILL EAST LAURINBURG THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. $$ 23
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 1:30 PM EDT, 2 hours 37 minutes earlier.
Area forecast discussion, Aug 19, 1:30 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 130 PM EDT MON AUG 19 2002 NOW AND TONIGHT...SCATTERED PULSE TYPE CONVECTION WILL LIKELY CONTINUE ACROSS CENTRAL NC THROUGH THIS EVENING FOLLOWED BY THINNING DEBRIS CLOUDINESS OVERNIGHT AND SOME PATCHY FOG TOWARD DAYBREAK. GUIDANCE/PERSISTENCE AND PREVIOUS FORECASTS OF MIN TEMPERATURES IN THE 70-74 RANGE ARE EXPECTED. -RFG TUE: SHOWER/STORM RISK LOOKS LOWER TUE THAN TODAY WITH WARMING ALOFT & MINIMAL FORCING. WITH BETTER MOISTURE AND A WEAK SHEAR AXIS SITTING IN THE ERN CWA... WHICH IS ON THE NE SIDE OF A LOW LEVEL THETA-E RIDGE...EXPECT THIS AREA TO HAVE THE GREATEST COVERAGE. WILL CUT BACK POPS 10-20% EVERYWHERE & HAVE HIGHEST NUMBERS SOUTH/EAST. HIGHS IN THE LOW-MID 90S. HEAT INDICES WILL BE NEARING 100 IN THE EAST & WILL LIKELY ISSUE A BRIEF SPS TO ADDRESS THEM. WED: AVN/ETA HAVE BEEN TRENDING TOWARD A MORE NORTHERLY FRONTAL POSITION WITH EACH RUN... IMPLYING A NEED FOR POPS INTO WED. AVN BACKS UP PRECIP OVER THE WHOLE CWA WED... BUT GIVEN THAT THE BUILDING RIDGE ALOFT SHOULD STABILIZE THE COLUMN... AM RELUCTANT TO EXTEND A SIGNIFICANT POP INTO WED PARTICULARLY OVER THE ENTIRE CWA. PLAN TO BEEF UP CLOUDS AND INTRODUCE ISOLATED SHOWERS/STORMS SOUTH WHERE GREATEST MOISTURE WILL RESIDE. THICKNESSES SUPPORT HIGHS ABOUT A CATEGORY BELOW TUESDAYS. THU-FRI: HIGH PRESSURE SHIFTS OFFSHORE & LEE TROUGH DEVELOPS. UPPER HEIGHTS FALL A BIT BUT ARE STILL SUFFICIENTLY HIGH TO SUPPRESS MOST CONVECTION. CONTINUED DRY AND WARM. SAT-MON: GFS IS A BIT FASTER AND NOT AS DEEP WITH DIGGING TROUGH COMING OUT OF CANADA & ACROSS THE NRN LAKES INTO THE NORTHEAST SAT/SUN... BUT STILL BRINGS A FRONT SOUTHEAST INTO THE STATE SAT NIGHT... AS DOES THE ECMWF. CANADIAN KEEPS STRONG UPPER RIDGING OVERHEAD BUT LOOKS SUSPECT AS IT TRIES TO PHASE THIS TROUGH WITH A SW LOW. WILL BRING IN A CHANCE OF A SHOWER OR STORM LATE SAT INTO SUN AS RIDGE BREAKS DOWN. FLOW FLATTENS MON & WILL KEEP IT SIMPLE WITH DRY WEATHER & SEASONABLE TEMPS. .RAH...NONE. GIH/RFG
In the hours before
Local storm report, Aug 19, 3:07 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
307 PM EDT MON AUG 19 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM 10 NW LAURINBURG NC MPH TSTM WIND GUST
08/19/02 SCOTLAND TREES BLOWN DOWNSpecial weather statement, Aug 19, 3:50 PM EDT, 17 minutes before
NCZ011-027-028-042-043-073>078-083>086-088-089-202000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 350 PM EDT MON AUG 19 2002 ...HEAT INDEX VALUES WILL APPROACH 100 DEGREES TUESDAY... THE COMBINATION OF HIGH TEMPERATURES IN THE LOWER TO MID 90S... AND HIGH HUMIDITY LEVELS... WILL BRING HEAT INDICES NEAR 100 DEGREES FOR A FEW HOURS TUESDAY AFTERNOON OVER THE SOUTHERN PIEDMONT... SANDHILLS... AND COASTAL PLAIN. HEAT INDEX VALUES AROUND 100 DEGREES CAN POSE A HEALTH RISK TO THE ELDERLY... CHILDREN... AND ANYONE WORKING OR EXERCISING OUTDOORS. HEAT CRAMPS... HEAT EXHAUSTION... AND DEHYDRATION ARE ALL POSSIBLE AT THESE HEAT INDEX VALUES... IF PROPER PRECAUTIONS ARE NOT TAKEN. BE SURE TO LIMIT YOUR TIME OUTDOORS TUESDAY... AND STAY OUT OF THE SUN AS MUCH AS POSSIBLE. IF YOU MUST WORK OUTSIDE... TAKE FREQUENT BREAKS IN AIR CONDITIONING. DRINK PLENTY OF WATER TO STAY HYDRATED. GIH
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 3:52 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 23 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.